Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Uncorrelatedness sets for random variables with given distributions


Author: Sofiya Ostrovska
Journal: Proc. Amer. Math. Soc. 133 (2005), 1239-1246
MSC (2000): Primary 60E05
DOI: https://doi.org/10.1090/S0002-9939-04-07698-1
Published electronically: October 18, 2004
MathSciNet review: 2117227
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\xi_1$ and $\xi_2$ be random variables having finite moments of all orders. The set

\begin{displaymath}U(\xi_1,\xi_2):=\left\{(j,l)\in {\bf N}^2:{\bf E}\left(\xi_1^... ...{\bf E}\left(\xi_1^j\right){\bf E}\left( \xi_2^l\right)\right\}\end{displaymath}

is said to be an uncorrelatedness set of $\xi_1$ and $\xi_2.$ It is known that in general, an uncorrelatedness set can be arbitrary. Simple examples show that this is not true for random variables with given distributions. In this paper we present a wide class of probability distributions such that there exist random variables with given distributions from the class having a prescribed uncorrelatedness set. Besides, we discuss the sharpness of the obtained result.


References [Enhancements On Off] (What's this?)

  • 1. V. Benes, J. Stepan, (eds.) (1997) Distributions with Given Marginals and Moment Problems. Kluwer Academic Publishers MR 1614650 (98k:60003)
  • 2. E.W. Cheney (1982) Introduction to Approximation Theory. $2^{\rm nd}$ Ed. Chelsea Publishig Company, N.Y. MR 1656150 (99f:41001)
  • 3. C. M. Cuadras, Theoretical, experimental foundations and new models of factor analysis, Investigación Pesquera, 39 (1972), pp. 163-169 (in Spanish)
  • 4. C. M. Cuadras, First principal component characterization of a continuous random variable, Universitat de Barcelona, Institut de Matemàtica, Mathematics Preprint Series, No 327 (2003)
  • 5. G. Dall'Aglio, S. Kotz, G. Salinetti, (eds.) (1991) Advances in Probability Distributions with Given Marginals. Kluwer Academic Publishers. MR 1215942 (93k:60004)
  • 6. W. Feller, An Introduction to Probability Theory and Its Applications. Wiley, New-York, 1986
  • 7. A. Jakubowski, S. Kwapien, On multiplicative systems of functions, Bull. Acad. Polon. Sci. Sr. Sci. Math. 27 (1979), (9), pp. 689-694. MR 0600722 (82c:60014)
  • 8. J. Komlòs, A central limit theorem for multiplicative systems. Canad. Math. Bull., 16 (1973), pp. 67-73. MR 0324753 (48:3102)
  • 9. P. Koosis, The Logarithmic Integral, Vol. I, Cambridge: Cambridge University Press, 1988. MR 0961844 (90a:30097)
  • 10. Ju. V. Linnik, I. V. Ostrovskii, Decomposition of Random Variables and Vectors, AMS, Providence, R. I., 1977. MR 0428382 (55:1404)
  • 11. S. Ostrovska, Uncorrelatedness and correlatedness of powers of random variables, Arch. der Math. 79 (2002), pp. 141-146. MR 1925381 (2003g:60026)
  • 12. S. Ostrovska, A Scale of Degrees of Independence of Random Variables. Indian J. of Pure and Applied Math., 29 (1998), (5), pp. 461-471. MR 1627847 (99i:60029)
  • 13. L. Rüschendorf, B. Schweitzer, M. D. Taylor (eds.) Distributions with Fixed Marginals and Related Topics. Institute of Mathematical Statistics. Lecture Notes - Monograph Series, Hayward, California, 1996. MR 1485518 (98g:60004)
  • 14. J. Stoyanov, Dependency Measure for Sets of Random Events or Random Variables. Statist. & Prob. Letters (1995) 23, pp. 13-20. MR 1333372 (96c:60003)
  • 15. J. Stoyanov, Counterexamples in Probability. 2nd Ed. Wiley, Chichester - New York, 1997 MR 0930671 (89f:60001)
  • 16. J. Stoyanov, Krein condition in probabilistic moment problems, Bernoulli 6, No.5(2000), 939-949. MR 1791909 (2001i:44014)
  • 17. J. Stoyanov, Sets of Binary Random Variables with a Prescribed Independence/Dependence Structure. The Mathematical Scientist, vol. 28, no. 1(2003), 19-27. MR 1995161

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 60E05

Retrieve articles in all journals with MSC (2000): 60E05


Additional Information

Sofiya Ostrovska
Affiliation: Department of Mathematics, Atilim University, 06836 Incek, Ankara, Turkey
Email: ostrovskasofiya@yahoo.com

DOI: https://doi.org/10.1090/S0002-9939-04-07698-1
Keywords: Uncorrelatedness, independence, uncorrelatedness set, quasianalytic class, characteristic function
Received by editor(s): September 22, 2003
Received by editor(s) in revised form: December 22, 2003
Published electronically: October 18, 2004
Communicated by: Richard C. Bradley
Article copyright: © Copyright 2004 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society